Share Facebook
Crohn's Disease Forum » Treatment » Humira/Adalimumab » Going Bald from Humira??


07-09-2014, 01:49 PM   #1
KGurley
 
KGurley's Avatar
 
Join Date: Jul 2014
Location: St. Louis, Missouri
Going Bald from Humira??

[SIZE="2"]Im having a horrible skin problem. Its all over my body. From my arms, legs, back and the worst is on my scalp and its causing me to go bald. I've been to the dermatologist twice and nothing she has done has helped the problem so that's why Im thinking its from the Humira. I called my gastro and he doesn't seem too concerned about it. Has anyone else had this problem while on Humira? Im going to attach a picture...
Attached Images
File Type: jpeg image (2).jpeg (54.5 KB, 118 views)
07-09-2014, 02:05 PM   #2
Orchid
Banned
 
Join Date: Mar 2014
Location: Springfield, Oregon

My Support Groups:
Why would it be Humira? It's not like Azathioprine, 6-MP, and Methotrexate which are powerful antimetabolites known to damage hair and cause thin hair and/or balding. It only binds to one cytokine in your immune system whose purpose is causing the inflammatory reaction via starting cellular apoptosis. If you're on any of the three aforementioned drugs it might actually be them, and folic acid supplementation is known to help some who suffer hair loss for that reason. It could also be simple nutritional deficiency called by your IBD, consider having tests for common nutritional deficiencies.
07-09-2014, 02:09 PM   #3
KGurley
 
KGurley's Avatar
 
Join Date: Jul 2014
Location: St. Louis, Missouri
The only medication I'm on is Humira
07-09-2014, 02:14 PM   #4
Orchid
Banned
 
Join Date: Mar 2014
Location: Springfield, Oregon

My Support Groups:
Then get tested for common nutritional deficiencies. Folic acid might help anyway. The only way Humira could do this is if it weakened your immune system enough for an infection that would damage hair follicles to get in.
07-09-2014, 03:38 PM   #5
Jay Woodman
Senior Member
 
Join Date: Apr 2014
Location: Nova Scotia

My Support Groups:
[SIZE="2"]Im having a horrible skin problem. Its all over my body. From my arms, legs, back and the worst is on my scalp and its causing me to go bald. I've been to the dermatologist twice and nothing she has done has helped the problem so that's why Im thinking its from the Humira. I called my gastro and he doesn't seem too concerned about it. Has anyone else had this problem while on Humira? Im going to attach a picture...

Regarding the hair loss has your GI or Dermatologist discussed Alopecia? Alopecia occurs when the immune system attacks the hair follicles. Just another thought.
__________________
Perianal Crohn's
Curcumin
Garlic
Grape Seed Extract
Vitamin C
Vitamin D - 5000 IU Daily
Omega 3 - 2 teaspoons NutraSea daily
Methotrexate
Remicade (+Hydrocortisone)
07-09-2014, 03:55 PM   #6
KGurley
 
KGurley's Avatar
 
Join Date: Jul 2014
Location: St. Louis, Missouri
I made an appointment with my primary doctor because my gastro wants me to get tested for thyroid problems before they take me off the Humira.
07-09-2014, 03:57 PM   #7
Orchid
Banned
 
Join Date: Mar 2014
Location: Springfield, Oregon

My Support Groups:
Alopecia is the formal name for any kind of hairloss, not just autoimmune.
07-09-2014, 04:30 PM   #8
Jay Woodman
Senior Member
 
Join Date: Apr 2014
Location: Nova Scotia

My Support Groups:
Alopecia is the formal name for any kind of hairloss, not just autoimmune.
Impressive Orchid: ) You are correct. I should have specified Alopecia Areata.
07-10-2014, 11:14 AM   #9
KGurley
 
KGurley's Avatar
 
Join Date: Jul 2014
Location: St. Louis, Missouri
When I went to the dermatologist a few months ago, she said I had "dermatitis". Gave me a bunch of creams, which none of them have helped. Its just gotten worse. I'm going back tomorrow to see what else can be done about this. My gastro wont consider changing my meds until I get my thyroids checked. Which, personally, I don't think there's anything wrong with my thyroids but he has to rule that out first before he can change my medication or at least lower my dosage.

Even on the Humira website it says "Serious infections.These include TB and infections caused by viruses, fungi, or bacteria. Psoriasis(new or worsening). Symptoms include red scaly patches or raised bumps that are filled with pus.
Call your doctor or get medical care right away if you develop any of the above symptoms."

"Remember, tell your doctor right away if you have an infection or symptoms of an infection, including: Warm, red, or painful skin or sores on your body"

That was taken right off the Humira website and it sounds exactly like what I have.
07-10-2014, 11:26 AM   #10
Orchid
Banned
 
Join Date: Mar 2014
Location: Springfield, Oregon

My Support Groups:
Psoriasis of the scalp? I suppose it's possible.
07-10-2014, 11:34 AM   #11
KGurley
 
KGurley's Avatar
 
Join Date: Jul 2014
Location: St. Louis, Missouri
The only problem is Humira is supposed to treat Psoriasis... So I don't know :/
07-10-2014, 01:58 PM   #12
Jay Woodman
Senior Member
 
Join Date: Apr 2014
Location: Nova Scotia

My Support Groups:
I made an appointment with my primary doctor because my gastro wants me to get tested for thyroid problems before they take me off the Humira.
Good luck with your appointment & let us know how you are doing : )
07-10-2014, 03:32 PM   #13
Orchid
Banned
 
Join Date: Mar 2014
Location: Springfield, Oregon

My Support Groups:
The only problem is Humira is supposed to treat Psoriasis... So I don't know :/
Paradoxical complications from TNF-as are not unheard of. Immunosuppressants in general can rarely cause autoimmune complications so it could be the Humira though I find the GI's hypothesis that you're having iodine problems a more likely hypothesis.
07-11-2014, 12:48 PM   #14
KGurley
 
KGurley's Avatar
 
Join Date: Jul 2014
Location: St. Louis, Missouri
The dermatologist said its a type of Psoriasis. Gave me a prescription for an oil to leave on my scalp at night and a cream to put on in the morning. If it doesnt get better, she's going to inject steroids into my scalp.

Still going to get my thyroids checked on Wednesday.
Thanks for your help. Hoping to figure this out soon
07-24-2014, 04:07 PM   #15
MrsKing
 
MrsKing's Avatar
 
Join Date: Jul 2014
Location: Salem, Oregon
Over the past 20 years or so I've experienced alopecia areata (baldness in various areas). It's the autoimmune thing. My Dr gave me some steroid creams which have helped the hair grow back quicker but it doesn't stop the baldness from spreading. Mine was NOT psoriasis. When I was younger the Dr gave me steroid injections. Those really helped.
08-06-2014, 03:21 AM   #16
MrsW
 
MrsW's Avatar
 
Join Date: Jul 2014
Location: Australia
I had skin probs from Infliximab, including a big bald patch on my scalp just like yours. I was on Humira first then Infliximab to try and close up my fistulas but it didn't work and I got too many side effects. Also ended up in hospital for a week with facial cellulitis, also a side effect of Infliximab. I am off it now and my skin is back to normal.
09-03-2014, 10:29 PM   #17
KGurley
 
KGurley's Avatar
 
Join Date: Jul 2014
Location: St. Louis, Missouri
Over the past 20 years or so I've experienced alopecia areata (baldness in various areas). It's the autoimmune thing. My Dr gave me some steroid creams which have helped the hair grow back quicker but it doesn't stop the baldness from spreading. Mine was NOT psoriasis. When I was younger the Dr gave me steroid injections. Those really helped.
MrsKing- My most recent visit to the dermatologist said it is most likely alopecia areata and not psoriasis like she originally thought. My hair is finally growing back where it originally fell out with help from the creams and scalp oil. But like you said, its still spreading. She injected steroids so Im hoping that will help. If it does not, shes going to take a biopsy. Im still using the Humira because it really helps my Crohns and joint pain.
09-06-2014, 08:16 PM   #18
mrjohns2
 
mrjohns2's Avatar
 
Join Date: Dec 2013
Location: Wisconsin

My Support Groups:
I have had very very bad psoriasis (~80% coverage) for the last 34 years. I have psoriasis of the scalp, very bad. It has never caused hair to fall out.
__________________
Matt
Crohn's, Severe Plaque Psoriasis, Asthma, high bp, OCD, and weight
Surgeries: Ruptured Appendix; Hernia Repair post Appendix
Current Treatment: Humira
Other Meds: Vitamin D 6000 iu, 325 mg Iron, B12 Pill, Fish Oil, Multivitamin
Past Treatments: Enbrel, Humira, Stelera, Prednisone (short run)
09-07-2014, 12:38 AM   #19
Liquid Bacon
 
Join Date: Aug 2014
KGURLEY, I have (I think) the same problem, and I've been on Humira for over 10 years. My dermatologist also called it "dermatitis", which is kind of a BS "catch-all" term to describe any condition where the skin is inflamed or upset in any way. I've never had hair loss as a result of the issue, though.

More recently, he has been calling it psoriasis, and blames the Humira. I won't dare going off the Humira though since it's the first drug that has worked for me long term. We have finally found a cream called Xamiol that knocks back the problem a fair bit, but doesn't completely cure it or anything.
09-07-2014, 09:25 PM   #20
mrjohns2
 
mrjohns2's Avatar
 
Join Date: Dec 2013
Location: Wisconsin

My Support Groups:
There is a link to Crohn's and Psoriasis. People with Psoriasis have a 40% higher chance of Crohn's than the normal population. I am not sure of the other way around. Ball all means, see a good dermatologist. Psoriasis normally doesn't cause a bald spot, just a spot of while scaly area that the hair has a hard time growing in. Using a salasilic acid based cream will break down those white areas.
Reply

Crohn's Disease Forum » Treatment » Humira/Adalimumab » Going Bald from Humira??
Thread Tools


All times are GMT -5. The time now is 08:22 AM.
Copyright 2006-2017 Crohnsforum.com